Cold/Wind Chill, Milwaukee
- When
- December 7, 12:00 AM CST to 11:59 PM CST
- Where
- Milwaukee forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- County Official
- Coordinates
- 43.022, -87.929 (the zone’s center; the record gives no point)
In the wake of a major winter storm on December 1st, cold weather settled in over southern Wisconsin, with daily temperature averages well below normal. December 7th was an unseasonably cold day in Milwaukee with a maximum temperature of 17 and a low temperature of 8 above zero (-16 degree departure for daily average temperature).
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
In the wake of a major winter storm on December 1st, cold weather settled in over southern Wisconsin, with daily temperature averages well below normal. December 7th was an unseasonably cold day in Milwaukee with a maximum temperature of 17 and a low temperature of 8 above zero (-16 degree departure for daily average temperature). As a result, a 41 year old male was found dead, frozen to a sidewalk (directly-related death).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Dec 6, 3:35 PM CST, 8 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 335 PM CST WED DEC 6 2006 .DISCUSSION...SHORT TERM CONCERN FOCUSES ON FLURRY VS SNOW SHOWER THREAT TONIGHT AND TEMPERATURES. GFS AND NAM-WRF IN GOOD AGREEMENT THROUGH SHORT TERM PERIOD. SHARP MID LEVEL TROUGH WITH ASSOCIATED REINFORCING SHORT OF LOW LEVEL COLD AIR ADVECTION PASSES THROUGH TONIGHT. SAID FEATURE TRIGGERING SCATTERED FLURRIES AND ISOLATED SNOW SHOWERS ACROSS NORTHERN WISCONSIN THIS AFTERNOON...AND MAY BE A BRIEF PERIOD OF SNOW SHOWERS INTO THE EVENING...HOWEVER APPEARS WE LOSE MID LAYER RELATIVE HUMIDITY RAPIDLY THIS EVENING AS MAIN FORCING ASSOCIATED WITH SHORT WAVE TROUGH SLIPS THROUGH. WILL KEEP MENTION OF ISOLATED SNOW SHOWERS THIS EVENING WITH FLURRIES THROUGH MIDNIGHT. BOTH UWM MM5 AND STATION WS-WRF 4KM MODELS INDICATING POTENTIAL FOR SNOW SHOWERS DOWNWIND OF LAKE WINNEBAGO TONIGHT AS VERY COLD 85HPA AIR OF -20 PUSHES ACROSS THE AREA. HIGH RESOLUTION TOPOGRAPHICAL MAP INDICATES RISE OF 300FT ALONG SOUTHEAST SHORE BETWEEN PEEBLES AND PIPE. LAKE STILL MOSTLY OPEN SO POTENTIAL THERE FOR HEAVIER FLURRIES/SNOW SHOWERS LATER TONIGHT IN EASTERN FOND DU LAC COUNTY INTO WESTERN SHEBOYGAN AND NORTHERN WASHINGTON COUNTY. COLD CORE ONLY SLOWLY MOVES OFF TO THE EAST ON THURSDAY WITH REMAINING TIGHT PRESSURE GRADIENT PRODUCING BRISK NORTHWEST WINDS. UPSTREAM TEMPERATURES ONLY IN THE SINGLE DIGITS SO LOWERED TEMPERATURES AT LEAST ONE CATEGORY FROM MAV GUIDANCE BOTH TONIGHT AND THURSDAY. WIND CHILLS DROPPING TO BELOW ZERO TONIGHT AND REMAINING BELOW ZERO THROUGH THURSDAY. WILL ISSUE SPECIAL WEATHER STATEMENT CONCERNING COLD WIND CHILLS. AFTER ONE MORE COLD NIGHT THURSDAY NIGHT...COLD AIR GRADUALLY NUDGED TO THE EAST. COLUMN REMAINS DRY THROUGH SATURDAY...HOWEVER WILL LIKELY SEE PERIODS OF MID OR HIGH LEVEL CLOUDS FROM TIME TO TIME. CUT TEMPERATURES BACK MOST PERIODS OVER DEEP SNOW COVER BLANKETING EASTERN COUNTY WARNING AREA. FOR EXTENDED PERIOD OF SATURDAY NIGHT THROUGH WEDNESDAY...ALOT OF INCONSISTENCIES AND LACK OF AGREEMENT SHOWING UP IN EXTENDED GUIDANCE. LATEST COMPARISON OF SEVERAL RUNS OF GFS GUIDANCE TRENDING TOWARD DEEPER AND SLOWER MOVING WEATHER SYSTEM MOVING ACROSS WESTERN GREAT LAKES SATURDAY NIGHT THROUGH SUNDAY NIGHT PERIOD WITH SURGE OF DEEPER RELATIVE HUMIDITY AHEAD OF SHORT WAVE TROUGH. BOTH ECMWF AND CANADIAN GUIDANCE ALSO SHOWING SIMILAR SOLUTION. GFS BUFKIT DATA HINTING AT POTENTIAL MIXED PRECIP...SO WILL BE ADDING IN SMALL POPS ON SUNDAY. WEAK SHORT WAVE AND PERIOD OF ISENTROPIC UPGLIDE SHIFTS EAST SUNDAY NIGHT. SECOND PROBLEM IS MORE SIGNIFICANT SHORT WAVE TROUGH EXPECTED TO MOVE THROUGH MIDWEST TUESDAY INTO WEDNESDAY TIME FRAME. GFS ENSEMBLE 500HPA IN RELATIVELY GOOD AGREEMENT DURING FIRST DAYS OF EXTENDED PERIOD BUT DIVERGE AWAY FROM LATEST MODEL RUN IN LATER PERIODS. ECMWF MUCH SLOWER AND FARTHER SOUTH WITH THIS FEATURE WITH DRY HIGH PRESSURE ACROSS CENTRAL MISSISSIPPI VALLEY REGION INTO TUESDAY. HENCE LEANING TOWARD DRY WEATHER PERSISTING THROUGH TUESDAY. 500HPA 5DAY MEANS SHOWING MILDER AIR EXPECTED TO SPREAD INTO THE AREA THIS WEEKAND AND EARLY NEXT WEEK GRADUALLY GETS REPLACED BY MORE SEASONAL HEIGHTS AND TEMPERATURES LATER NEXT WEEK...AFTER THE SHORT WAVE TROUGH MOVES THROUGH. && .MKX WATCHES/WARNINGS/ADVISORIES...NONE. && MBK
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 555 PM CST WED DEC 6 2006 WIZ046-047-051-052-056>060-062>072-071030- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 555 PM CST WED DEC 6 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ643>646-665-071030- SHEBOYGAN TO PORT WASHINGTON- PORT WASHINGTON TO NORTH POINT LIGHTHOUSE- NORTH POINT LIGHTHOUSE TO WIND POINT- WIND POINT TO WINTHROP HARBOR ILLINOIS- WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE- 555 PM CST WED DEC 6 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEAR SHORE WATERS TONIGHT. A GALE WARNING IS IN EFFECT FOR THE OPEN WATERS TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEAR SHORE WATERS WITH A GALE WARNING FOR THE OPEN WATERS THROUGH THURSDAY AFTERNOON. A SMALL CRAFT ADVISORY MAY BE NEEDED THURSDAY NIGHT THROUGH SUNDAY. UPDATED TO REMOVE TODAY WORDING REM WWW.WEATHER.GOV/MKX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 949 PM CST WED DEC 6 2006 WIZ046-047-051-052-056>060-062>072-071015- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC... SHEBOYGAN...BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM... WEST BEND...PORT WASHINGTON...DODGEVILLE...MADISON...JEFFERSON... LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...DARLINGTON... MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE... KENOSHA 949 PM CST WED DEC 6 2006 ...VERY COLD AIR SETTLING OVER THE REGION TONIGHT... THE COLDEST AIR OF THE SEASON WILL BE POURING ACROSS SOUTH CENTRAL AND SOUTHEAST WISCONSIN OVERNIGHT. BLUSTERY NORTHWEST WINDS OF 15 TO 25 MPH...WITH GUSTS TO 30 MPH... WILL CARRY COLD CANADIAN AIR SOUTHWARD AS TEMPERATURES TONIGHT FALL INTO THE SINGLE DIGITS TO AROUND 10 ABOVE. THE COLD AIR WILL REMAIN FIRMLY ENTRENCHED OVER THE REGION ON THURSDAY. TEMPERATURES WILL REBOUND ONLY INTO THE TEENS DURING THE DAY. THE COMBINATION OF COLD TEMPERATURES AND BLUSTERY WINDS WILL RESULT IN WIND CHILLS FALLING TO BETWEEN ZERO AND 15 DEGREES BELOW ZERO. DRESS APPROPRIATELY TO PROTECT YOURSELF FROM THE DEVELOPING COLD WEATHER. REM
The national radar mosaic for the moment the first event began.
1 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Milwaukee | 2006-12-07 | 41 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, December 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9039.